Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 199, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 30, 2008, 11:50 AM EDT for 4 counties in Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2008, 11:50 AM EDT (15:50 UTC)
- Expired
- Jul 30, 2008, 12:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Estill County, KY, Lee County, KY, Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:45 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 30, 10:45 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1045 AM EDT WED JUL 30 2008 .SHORT TERM.../THE REST OF TODAY/...UPDATED 14Z SFC ANALYSIS SHOWS A QUASI-STATIONARY FRONT SAGGING INTO NORTHWESTERN KENTUCKY IN CONJUNCTION WITH A GENERALLY WEAKENING MCS DRIFTING EAST ALONG THE OHIO RIVER. THE OUTFLOW FROM THESE STORMS ARE STARTING TO REACTIVATE AS IT HEADS INTO EAST KENTUCKY. COMBINED WITH AMPLE MOISTURE...DOLLY...IN PLACE AND MORE ARRIVING...EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO OVERSPREAD THE AREA THIS AFTERNOON AND FURTHER INTERACT WITH EACH OTHER FOR A WET AFTERNOON. AS A RESULT...WILL BE UPDATING THE CURRENT...EXCELLENT LOOKING... GRIDS AND TEXT PRODUCTS TO RAISE POPS AND FINE TUNE TIMING OF THE CONVECTION. WILL ALSO UPDATE THE QPF AND WX GRIDS ALONG WITH ADJUSTING THE TEMPS FOR CURRENT OBS AND TRENDS...LOWERING MAX TEMPS IN THE EARLY PCPN AREAS...MAINLY NORTHWEST. UPDATES TO ALL PRODUCTS WILL BE ISSUED SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH THURSDAY NIGHT/ MCS CURRENTLY TRAVERSING INDIANA AND SKIRTING NORTH CENTRAL KENTUCKY WILL CONTINUE TO WEAKEN AS IT MOVES EAST THROUGH DAWN AS IT HAS OUTFLOWED. THIS BOUNDARY MAY SERVE AS A FOCUS FOR CONVECTION LATER TODAY. IT IS CURRENTLY ALIGNED FROM SDF TO SOUTHEAST OF OWB. MOISTURE HAS RETURNED IN FULL FORCE ACROSS EASTERN KENTUCKY...WITH DEWPOINTS IN THE UPPER 60S TO AROUND 70 FOR MOST LOCATIONS. RIDGING WILL BE SUPPRESSED TODAY AS UPPER LEVEL LOW SPIRALS EAST ACROSS SOUTHERN ONTARIO. SCATTERED THUNDERSTORMS WILL FIRE TODAY AS CONVECTIVE TEMPERATURES ARE REACHED AS WELL AS THE POTENTIAL FOR ANY PASSING WEAK SHORT WAVES OR OUTFLOW BOUNDARIES FROM UPSTREAM. LAPSE RATES DO NOT LOOK TO IMPRESSIVE TODAY...SO EXPECT MOST STORMS TO BE BENIGN...WITH THE EXCEPTION OF A FEW THAT COULD BE STRONG WITH ANY STORM INTERACTIONS THAT COULD TAKE PLACE. HEAVY RAINERS WILL ALSO BE A CONCERN AND WILL CONTINUE TO HIGHLIGHT THIS IN THE HWO. A STRUNG OUT COLD FRONT WILL THEN MOVE TOWARDS THE AREA LATE TONIGHT INTO THURSDAY...WITH MCS ACTIVITY INITIATING LATE TONIGHT NEAR THE OHIO RIVER. THIS WILL LIKELY AFFECT EASTERN KENTUCKY LATE TONIGHT INTO TOMORROW. ANYTHING THAT CAN GET ORGANIZED COULD PROVIDE A DAMAGING WIND THREAT...AND ANY TRAINING CELLS WILL CERTAINLY POSE A HEAVY RAIN THREAT ONCE AGAIN. RIDGING WILL THEN BUILD IN BY LATE THURSDAY NIGHT...WITH VERY LITTLE CHANGE IN AIR MASS BEHIND THE COLD FRONT. .LONG TERM.../FRIDAY THROUGH TUESDAY/ GENERALLY LOOKS LIKE A DRY AND HOT PATTERN THROUGH THE EXTENDED PERIOD. RIDGING AT THE SURFACE AND ALOFT BEGINS TO BUILD IN FRIDAY AS THE CENTER OF A LARGE H5 HIGH DRIFTS EAST OUT OF THE PLAINS. THE H5 HIGH SHOULD BE CENTERED OVER KENTUCKY EARLY NEXT WEEK. THE HIGH DRIFTS EAST OF THE AREA TUESDAY...AS A COLD FRONT BEGINS TO MAKE ITS WAY SOUTH OUT OF THE GREAT LAKES. WILL KEEP THE ENTIRE PERIOD DRY FOR NOW...SINCE THE FRONT SHOULD STILL BE TOO FAR TO THE NORTH TO BRING ANY PRECIP TO THE AREA. THE TEMPERATURES WILL BE THE MAIN STORY...WITH HIGHS STARTING OUT AROUND 90 ON FRIDAY...AND RISING TO THE MID TO UPPER 90S OVER THE WEEKEND THROUGH EARLY NEXT WEEK. A FEW PLACES COULD APPROACH OR TOP 100 DEGREES. WILL INCLUDE A MENTION OF THE VERY HOT CONDITIONS IN THE HWO. RECORD HIGHS WILL LIKELY BE BROKEN LATER IN THE WEEKEND AND EARLY NEXT WEEK IF THE FORECAST PATTERN HOLDS. PREFERRED HPC GUIDANCE TEMPS AS A START...AND MADE SOME ADJUSTMENTS CONSIDERING H8 TEMPS AND H10 TO H8 THICKNESSES. && .AVIATION.../12Z TO 12Z/ THE MVFR MIST IS EXPECTED TO BURN OFF BY 13Z. EXPECT SCATTERED THUNDERSTORM THIS AFTERNOON...HOWEVER WITH THE TIMING IS UNCERTAIN...JUST PUT VCTS IN THE FORECAST. THE WILL BE SOME MVFR RAIN WITH THE HEAVIEST SHOWER DURING THE AFTERNOON AND EARLY EVENING. THE MOST WIDESPREAD RAIN WILL LIKELY BE LATE WED NIGHT-TUES MORNING ASSOCIATED WITH AN MCS MOVING ACROSS THE AREA. DO NOT HAVE A GOOD HANDLE ON THE TIMING...BUT LIKELY WILL BE AFTER 9Z WEDNESDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN/GREIF LONG TERM....WJM AVIATION...JJ
Hazardous weather outlook, Jul 30, 4:43 AM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 443 AM EDT WED JUL 30 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 443 AM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH MORE NUMEROUS THUNDERSTORMS EXPECTED LATE TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST. SOME OF THE STORMS COULD BE STRONG...CONTAINING GUSTY WINDS AND FREQUENT LIGHTNING. ADDITIONALLY...ANY THUNDERSTORMS THAT MOVE SLOW...OR PASS REPEATEDLY OVER THE SAME LOCATIONS WILL PROVIDE A THREAT OF LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NUMEROUS THUNDERSTORMS ARE EXPECTED DURING THE DAY ON THURSDAY... BEFORE DISSIPATING BY THURSDAY EVENING AS A COLD FRONT MOVES THROUGH EASTERN KENTUCKY. SOME OF THE STORMS COULD CONTAIN GUSTY WINDS...AS WELL AS HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING. HOT CONDITIONS ARE EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO REACH THE MID TO UPPER 90S. THESE TEMPERATURES...COMBINED WITH THE HUMIDITY...WILL RESULT IN HEAT INDICES TOPPING OUT BETWEEN 95 AND 100 ON SATURDAY...AND 100 TO 105 SUNDAY AND MONDAY. TAKE EXTRA PRECAUTIONS IF YOU PLAN ON ANY OUTDOOR ACTIVITIES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE AND FLOODING ON TODAY THROUGH THURSDAY. GEOGERIAN/WJM
In the hours before
Special weather statement, Jul 30, 11:43 AM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1143 AM EDT WED JUL 30 2008 KYZ058-059-108-111-301630- POWELL-ESTILL-WOLFE-LEE- 1143 AM EDT WED JUL 30 2008 ...A STRONG THUNDERSTORM TO AFFECT POWELL...WEST CENTRAL WOLFE... ESTILL AND WESTERN LEE COUNTIES THROUGH 1230 PM EDT WEDNESDAY AFTERNOON... AT 1143 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOX...MOVING EAST AT 30 MPH. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:46 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Perry, Wolfe | 44 min |
| Jul 30, 1:31 PM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Perry | 3 hr |
| Jul 30, 1:40 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Perry, Pike | 50 min |
| Jul 30, 1:49 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 41 min |
| Jul 30, 3:41 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 4 hr |
| Jul 30, 4:32 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Jul 30, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 56 min |
| Jul 30, 4:38 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Jul 30, 4:44 PM EDT | Flash Flood Warning | JKL | Pulaski, Rockcastle | 2 hr |
| Jul 30, 4:44 PM EDT | Flash Flood Warning | JKL | Pulaski, Rockcastle | 111 min |
| Jul 30, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 63 min |
| Jul 30, 5:35 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 25 min |
| Jul 30, 5:52 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 3 hr |
| Jul 30, 6:05 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.